×

zbMATH — the first resource for mathematics

An exact multiplicity theorem involving concave-convex nonlinearities and its application to stationary solutions of a singular diffusion problem. (English) Zbl 0992.34014
The authors study the exact multiplicity of positive solutions to the boundary value problem \(u''(x)=f(x,u(x))\), \(u(-L)=u(L)=0\), where \(L>0\) is a parameter, \(f\in C^2(0,\infty)\cap C[0,\infty)\) satisfies (H1) \(f(u)>0\) for \(u\geq 0\), (H2) \(\lim_{u\to\infty} f(u)/u=m_\infty\) with \(0<m_\infty \leq\infty\), and (H3) there exists a constant \(C\geq 0\) such that \(f''(u)<0\) for \(0<u<C\) and \(f''(u)>0\) for \(u>C\). The authors apply the time map \(T(\alpha)= \int^\alpha_0 (F(\alpha)- F(u))^{-1/2}du\) to study the problem. Under one additional hypothesis on \(uf'(u)/f(u)\), they prove that \(\lim_{\alpha\to 0}T (\alpha)=0\), \(\lim_{\alpha \to\infty} T(\alpha):= L_\infty\geq 0\). Moreover, if set \(\widetilde L=\max_{\alpha \in(0,\infty)} T(\alpha)\) and let \(L_\infty>0\), then the problem has exactly two positive solutions for \(L_\infty <L<\widetilde L\), exactly one positive solution for \(0<L\leq L_\infty\) and \(L=\widetilde L\), and no positive solutions for \(L>\widetilde L\).
Reviewer: Ruyun Ma (Lanzhou)

MSC:
34B18 Positive solutions to nonlinear boundary value problems for ordinary differential equations
34C23 Bifurcation theory for ordinary differential equations
34B15 Nonlinear boundary value problems for ordinary differential equations
82D10 Statistical mechanics of plasmas
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Aronson, D.; Crandall, M.G.; Levine, L.A., Stabilization of solutions of a degenerate nonlinear diffusion problem, Nonlinear anal. TMA, 6, 1001-1022, (1982) · Zbl 0518.35050
[2] Castro, A.; Shivaji, R., Nonnegative solutions for a class of non-positone problems, Proc. roy. soc. Edinburgh, 108A, 291-302, (1988) · Zbl 0659.34018
[3] Crandall, M.G.; Ranibowitz, P.H., Bifurcation, perturbation of simple eigenvalues and linearized stability, Arch. rational mech. anal., 52, 161-180, (1973) · Zbl 0275.47044
[4] Deng, K., Quenching for solutions of a plasma type equation, Nonlinear analysis TMA, 18, 731-742, (1992) · Zbl 0766.35037
[5] Guo, J.-S., The critical length for a quenching problem, Nonlinear anal. TMA, 18, 507-516, (1992) · Zbl 0808.35060
[6] Korman, P.; Li, Y.; Ouyang, T., Exact multiplicity results for boundary value problems with nonlinearities generalising cubic, Proc. roy. soc. Edinburgh, 126A, 599-616, (1996) · Zbl 0855.34022
[7] Korman, P.; Ouyang, T., Exact multiplicity results for two classes of boundary value problems, Differential integral equations, 6, 1507-1517, (1993) · Zbl 0780.34013
[8] Laetsch, T., The number of solutions of a nonlinear two point boundary value problem, Indiana univ. math. J, 20, 1-13, (1970) · Zbl 0215.14602
[9] Levine, H.A., Quenching, nonquenching, and beyond quenching for solutions of some parabolic equations, Ann. mat. pura appl., 155, 243-260, (1989) · Zbl 0743.35010
[10] H.A. Levine, Advances in quenching, Nonlinear Diffusion Equations and Their Equilibrium States, vol. 3, Birkhaüser, Boston 1992, pp. 319-346. · Zbl 0792.35017
[11] Lions, P.L., On the existence of positive solutions of semilinear elliptic equations, SIAM rev., 24, 441-467, (1982) · Zbl 0511.35033
[12] Ouyang, T., On the positive solutions of semilinear equations δ u+λu+hup=0 on compact manifolds. part II, Indiana univ. math. J, 40, 1083-1141, (1991) · Zbl 0773.35020
[13] Smoller, J.; Wasserman, A., Global bifurcation of steady-state solutions, J. differential equations, 39, 269-290, (1981) · Zbl 0425.34028
[14] Wang, S.-H., Bifurcation of steady-state solutioons of a scalar reaction-diffusion equation in one space variable, J. austral. math. soc. ser. A, 52, 343-355, (1992) · Zbl 0770.58027
[15] S.-H. Wang, On the bifurcation curve of positive solutions of a boundary value problem, preprint.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.